This common question comes from a hair loss sufferer’s email inquiry:
I recently started Rogaine (minoxidil) and I’m now slightly concerned. My hair appears slightly thinner than before, and I’m worried about eventual regrowth. Is this the initial “shedding phase” associated with minoxidil usage? Will it grow back? How long?
Unfortunately, Rogaine (minoxidil) usage is almost always associated with an initial “shedding phase.” During this shedding phase, which can last up to 4 months, users experience excessive, accelerated periods of hair loss, and feel like the medication is causing them to “go bald” even quicker. However, the fact of the matter is that the medication is simply helping the scalp rid itself of thin, partially affected hairs and restarting the hair follicle growth cycle with thicker, more resilient hair. Altogether, the first 3-4 months are tough, but it almost always results in thicker, denser hair and new growth from the 6 to 12 month mark (and beyond).
Additionally, most recommend waiting a full 6 to 12 months before evaluating the results of Rogaine usage. Because of this, it might be best to wait a full 6 months before considering the treatment a failure. However, if you’ve gone a significant amount of time and feel like the product is only worsening your hair loss and overall sense of well being, I highly recommend scheduling an appointment with a Dermatologist or Hair Restoration Physician. A highly trained Dermatologist will be able to evaluate the situation and determine whether or not you should continue the Rogaine regimen or add/try other proven medications like Propecia (finasteride).
Blake Bloxham – formerly “Future_HT_Doc”
Follow our community on Twitter
Watch hair transplant videos on YouTube